New Jersey, 2004

Strong Wind in New Jersey, November 5, 2004

November 5, 2004 · NWS PHI · 21 events in 21 counties and zones

m. m.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The pressure gradient (difference) between an intensifying low pressure system that moved northeast through the Saint Lawrence Valley and a high pressure system building east from the Southern Plains produces strong winds across New Jersey between 4 a.m. and 3 p.m. EST. Strongest wind gusts averaged around 45 mph. Peak wind gusts included 50 mph at the Cape May Coast Guard Station in Cape May County, 49 mph in Sandy Hook, Keansburg (both Monmouth County) and Barnegat Light (Ocean County), 46 mph at the McGuire Air Force Base (Burlington County), 40 mph at the Marina within Atlantic City, Millville (Cumberland County) and Somerville (Somerset County) and 39 mph in Sussex (Sussex County). As the Cape May/Lewes Ferry was crossing Delaware Bay, it recorded a peak wind gust of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 5, 4:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 5, 4:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST FRI NOV 5 2004

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
SFC LOW IN SE CANADA WILL CONTINUE TO MOVE E NEXT 24 TO 48 HOURS
TAKING ITS ASSOCIATED COLD FRONT FURTHER OUT TO SEA. THE AXIS OF THE
UPPER LEVEL TROUGH IS PROGGED TO MOVE EAST OF THE CWA TONIGHT
REPLACING THE NW UPPER LEVEL FLOW PATTERN TO A MORE ZONAL REGIME.
UNTIL THEN, THIS NW FLOW, IN COMBINATION WITH STRONG WINDS RESULTING
FROM THE PRESSURE GRADIENT BETWEEN THE SFC LOW IN CANADA AND THE
HIGH PRESSURE SYSTEM MOVING IN FROM THE GREAT PLAINS STATE, WILL
MAKE THE AIR FEEL QUITE CHILLY TODAY. A WIND ADVISORY HAS BEEN
ISSUED FOR THE ENTIRE PHI CWA FOR TODAY. WHILE CONDITIONS ARE
MARGINAL (GUSTS OF 46 TO 57 MPH ARE NEEDED FOR AN ADVISORY), THE
POSSIBILITY FOR WINDS OF THIS SPEED CATAGORY CERTAINLY EXISTS AND
THINKING IS THAT ITS BETTER TO BE SAFE THAN SORRY. STRONGEST WINDS
ARE EXPECTED LATE THIS MORNING INTO EARLY THIS AFTERNOON. WINDS
SHOULD SUBSIDE LATE THIS AFTERNOON AND THIS EVENING. SOME VERY LIGHT
RAIN SHOWERS WERE BEING INDICATED BY DOPPLER RADAR OVER NORTHERN NJ
AT PRESS TIME, BUT THESE SHOULD MOVE OUT OF THE AREA BY SUNRISE, SO
DID NOT INCLUDE ANY CHANCE OF PRECIP IN TODAY/S FORECAST. MOISTURE
FROM AND SYSTEM MOVING BY TO OUR NORTH IS EXPECTED TO BRING A LITTLE
MORE CLOUDINESS TO THE FA SAT BUT NOT ENOUGH TO PRODUCE
PRECIPITATION. A BLEND BETWEEN MET AND MAV GUIDANCE WERE USED FOR
TEMPS.
&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
ANOTHER FRONT, AGAIN ASSOCIATED WITH A LOW MOVING EAST THROUGH
SOUTHERN CANADA, IS PROGGED TO CROSS THE FORECAST AREA SUN AFTN AND
NIGHT. THIS FRONT WILL ONCE AGAIN BRING A NW FLOW TO THE REGION,
ALONG WITH COOLER TEMPS. SFC HIGH BEHIND THIS FRONT WILL BUILD OVER
THE FORECAST AREA, PROVIDING CLEAR SKIES THROUGH THE FIRST HALF OF
NEXT WEEK. WITH A NW FLOW, NOT MUCH IN THE WAY OF PRECIP IS EXPECTED
THROUGH THE FORECAST PERIOD. HOWEVER...CAN/T RULE OUT A SLIGHT
CHANCE OF A SHOWER WITH THE FRONTAL PASSAGE LATE SUN NIGHT/EARLY MON
MORNING, AND SO HAVE KEPT THEM IN THE EXTENDED PART OF THE FCST. &&

.AVIATION...
KPIT WINDS AT H8 AT 00Z WERE 47 KT, WHICH MEANS THE GFS AND ETA
GENERALY INITIALIZED WINDS AT THAT LEVEL WELL. THEY ARE PROGGING H8
WINDS OF 50 KT OR SO OVER THE TAF SITES AT 15Z WHEN SOUNDINGS GO DRY
ADIABATIC, SO TAFS INCLUDE WIND GUSTS OF 40 KT FOR THE LATE AM INTO
EARLY PM HOURS CONSISTENT WITH THE WIND ADVISORY. WIND DIRECTION IS
WEST TO ACCOUNT FOR ISALLOBARIC EFFECT. WINDS EXPECTED TO DIMINISH
LATER THIS AFTERNOON INTO TONIGHT. CIGS AND VSBYS VFR THROUGH PD.
&&

.MARINE...
WINDS ON BAY AND COASTAL WATERS ALREADY IN THE 20 TO 30 KT RANGE
WITH SOME GALE FORCE GUSTS. FOR REASONS PREVIOUSLY NOTED, THEY ARE
EXPECTED TO INCREASE SOME DURING THE MID TO LATE MORNING HOURS.
GALES ALL WATERS LOOK GOOD. SEAS BOOSTED A LITTLE FROM PREV PACKAGE
AND WAVEWATCH GUIDANCE GIVEN ANTICIPATED WINDS AND PRESENT
CONDITIONS AT 44025. WINDS AND SEAS BEGIN TO DIMINISH/SUBSIDE
TONIGHT, THOUGH SOME GRADIENT MAINTAINS ITSELF THROUGH THE WEEKEND.
STILL ANTICIPATE THAT COLD FRONT SUNDAY NIGHT WILL NOT HAVE A TIGHT
PRES GRAD AND SO NOT MUCH IN THE WAY OF INCREASED WINDS OR SEAS. SFC
HIGH PRES IN ITS WAKE NOW PROGGED TO MOVE FURTHER S THAN PREVIOUSLY,
POSSIBLY BUILDING OVER AT LEAST THE NORTHERN PORTION OF WATERS EARLY
NEXT WEEK.
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FOR ZONES PAZ054-055-060>062-067>071 TODAY.
NJ...WIND ADVISORY FOR ZONES NJZ001-007>010-012>027 TODAY.
MD...WIND ADVISORY FOR ZONES MDZ008-012-015-019-020 TODAY.
DE...WIND ADVISORY FOR ZONES DEZ001>004 TODAY.
MARINE...GALE WARNING FOR ZONES ANZ450>455-430-431 TODAY.

SHORT TERM/LONG TERM...JJM
AVIATION...MPD
Hazardous weather outlook, Nov 5, 4:49 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 AM EST FRI NOV 5 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-061000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
449 AM EST FRI NOV 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A WIND ADVISORY HAS BEEN ISSUED FOR TODAY. SUSTAINED WINDS OF 20 TO
30 MPH ARE EXPECTED ACROSS THE REGION, WITH GUSTS AROUND 45 MPH. A
GALE WARNING IS ALSO IN EFFECT FOR THE COASTAL WATERS OF NEW JERSEY
AND DELAWARE, AND FOR THE ENTIRE DELAWARE BAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 strong wind. Local standard time, as filed.

Strong Wind, Camden

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Camden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Eastern Cape May forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Eastern Ocean forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Gloucester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Mercer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Morris forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Salem forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Sussex

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Warren forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Western Atlantic forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Western Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Western Monmouth forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
November 5, 9:00 AM EST to 3:00 PM EST
Where
Western Ocean forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425704, 5425705, 5425706, 5425707, 5425708, 5425709, 5425710, 5425711, 5425712, 5425713, 5425714, 5425715, 5425716, 5425717, 5425718, 5425719, 5425720, 5425721, 5425722, 5425723, 5425724.